Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Austin/San Antonio, TX

May 2, 2006Maverick County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 2, 2006, 9:06 PM CDT for Maverick County, Texas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 9:06 PM CDT (02:06 UTC)
Expired
May 2, 2006, 10:15 PM CDT
In force
69 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 030205
SVREWX
TXC323-030315-
/O.NEW.KEWX.SV.W.0142.060503T0206Z-060503T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
906 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  MAVERICK

* UNTIL 1015 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM QUEMADO TO 18 MILES SOUTHWEST
  OF EL INDIO...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE EAGLE PASS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2825 10028 2833 10030 2839 10036 2845 10035
      2848 10039 2850 10036 2853 10042 2858 10040
      2866 10051 2879 10054 2892 10065 2908 10067
      2908 10012 2821 10012 2821 10022

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:41 PM CDT, 25 minutes earlier.

Area forecast discussion, May 2, 8:41 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT TUE MAY 2 2006

.UPDATE...
CLUSTER OF STRONG AND SEVERE THUNDERSTORMS CONTINUES TO PROGRESS
SOUTHWEST-WARD ACROSS THE RIO GRANDE PLAINS. UPDATED POP AND
ASSOCIATED GRIDS FOR THESE STORMS. IN ADDITION...WET GROUNDS FROM
EARLIER STORMS HAVE HAD LITTLE TIME TO DRY OFF...SO PATCHY FOG CAN
BE EXPECTED AFTER 5 AM WEDNESDAY. WILL CONTINUE TO MONITOR THE
SITUATION AND MAKE FURTHER ADJUSTMENTS AS NECESSARY.

&&

.PREV DISCUSSION... (ISSUED 724 PM CDT TUE MAY 2 2006)

UPDATE...
QUICK CHANGES TO POP AND ASSOCIATED GRIDS FOR THE OVERNIGHT PERIOD.
ALSO UPDATED THE HOURLY TEMP GRIDS TO REFLECT CURRENT COOLING
TRENDS DUE TO COVECTIVE ACTIVITY ACROSS SOUTH CENTRAL TEXAS.
OTHERWISE PREVIOUS FORECAST IS ON TRACK AND NEW PACKAGE WILL BE
SENT SHORTLY.

PREV DISCUSSION... (ISSUED 646 PM CDT TUE MAY 2 2006)

AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS ACROSS
SOUTH CENTRAL TEXAS. KDRT COULD GET SOME CB MOVING INTO THE AREA
FROM THE STORMS DEVELOPING OVER THE SIERRA MADRES...BUT CIGS WILL
REMAIN AOA 5K FT. MVFR CIGS EXPECTED AT KSAT AND KAUS AFTER 05Z
WEDNESDAY. CONDITIONS WILL DETERIORATE TO IFR CIGS AND VSBYS AT
BOTH SITES AFTER 10Z. KDRT WILL SEE A RETURN OF MVFR CIGS AFTER
11Z. CONDITIONS WILL IMPROVE TO VFR BY 15-16Z ACROSS SOUTH CENTRAL
TEXAS TAF SITES...WITH SE WINDS AOA 15KTS...PERSISTING THROUGH
THE END OF THE TAF PERIOD.

PREV DISCUSSION... (ISSUED 357 PM CDT TUE MAY 2 2006)

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG OUR EASTERN
COUNTIES IN SOUTH CENTRAL TEXAS. THESE STORMS WILL CONTINUE
THROUGH THE EVENING AND END BY MIDNIGHT. THIS IS DUE TO REMNANTS
OF A MCS IN NORTHEAST TEXAS THIS MORNING AND AN UPPER LEVEL
DISTURBANCE. VERY UNSTABLE AIRMASS THIS AFTERNOON AS TEMPERATURES
ARE SOARING INTO THE 90S OVER SOUTH CENTRAL TEXAS. TEMPERATURES
WILL CONTINUE TO BE WELL ABOVE NORMAL OVER THE NEXT SEVERAL DAYS.
SEVERAL SHORT-WAVE TROUGHS WILL MOVE INTO SOUTH CENTRAL TEXAS
FRIDAY INTO THE WEEKEND...BRINGING CHANCES OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO SUNDAY.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/11
Hazardous weather outlook, May 2, 5:29 AM CDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 AM CDT TUE MAY 2 2006

TXZ171>173-183>194-202>209-217>225-228-031030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
529 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED EVENING THUNDERSTORMS OVER THE RIO GRANDE PLAINS AND
EDWARDS PLATEAU WILL PRODUCE GUSTY WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. OTHERWISE SCATTERED THUNDERSTORMS FRIDAY MAY
APPROACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

In the hours before

Local storm report, May 2, 5:55 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             OLMOS PARK              29.47N 98.49W
05/02/2006  E1.75 INCH       BEXAR              TX   CO-OP OBSERVER

&&

JPB
Local storm report, May 2, 6:48 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
648 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             8 N POTEET              29.15N 98.58W
05/02/2006  M0.75 INCH       ATASCOSA           TX   AMATEUR RADIO

0632 PM     TSTM WND DMG     CASTROVILLE             29.35N 98.87W
05/02/2006                   MEDINA             TX   FIRE DEPT/RESCUE

            WIND DAMAGE TO ROOFS OF BUILDINGS

&&

JPB
Local storm report, May 2, 7:09 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      8 ENE SAN ANTONIO       29.50N 98.38W
05/02/2006                   BEXAR              TX   DEPT OF HIGHWAYS

            TRANSGUIDE CAMERAS STILL SHOWING I35 FLOODED AT THOUSAND
            OAKS AND ALSO AT WEIDNER

&&

JPB
Local storm report, May 2, 7:18 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
718 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             7 W SAN ANTONIO         29.46N 98.62W
05/02/2006  M1.00 INCH       BEXAR              TX   PUBLIC

            HUNT LN AT MILITARY HWY

&&

JPB
Local storm report, May 2, 8:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             3 W BIG WELLS           28.57N 99.62W
05/02/2006  M1.00 INCH       DIMMIT             TX   CO-OP OBSERVER

&&

JPB
Local storm report, May 2, 8:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
825 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             7 E FRIO TOWN           29.02N 99.20W
05/02/2006  E1.75 INCH       FRIO               TX   CO-OP OBSERVER

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:16 PM CDTSevere Thunderstorm WarningEWXFrio59 min
May 2, 7:28 PM CDTSevere Thunderstorm WarningEWXMedina47 min
May 2, 8:00 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala60 min
May 2, 8:15 PM CDTSevere Thunderstorm WarningEWXFrio30 min
May 2, 8:40 PM CDTSevere Thunderstorm WarningEWXVal Verde80 min
May 2, 8:59 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala76 min
May 2, 9:11 PM CDTFlash Flood WarningEWXDimmit, Maverick, Zavala3 hr
May 2, 9:41 PM CDTSevere Thunderstorm WarningEWXEdwards38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.